Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taken sleeping pills Diazepam, Alprozolam and Restyl. Chances of survival?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 2618 Questions
My sister has consumed sleeping pills on 13th night she was alone at home and today morning we have to know that she has taken sleeping pills which were near her bed..these are the pills she has taken Diazepam 5mg(30 tablets) ; Alprozolam 0.25mg (20 tablets); and Restyl (nearly 40 tablets)...and also we have seen corex cough syrup bottles 2 empty..i am so worried about her are there any chances for survival..Please let me know as soon as poosible..
Posted Tue, 4 Jun 2013 in Women's Health
Answered by Dr. Richa Agarwal 28 minutes later

Thanks for writing to us.

You should immediately rush to hospital for her treatment.
You should admit her in emergency and this a medicolegal case.

They will immediately do her suction and lavage(gastric) to remove the pills from the stomach.
They maintain her airway and give intravenous fluids.
With so much of these drug patient is very sleepy,so she may be unconscious until drug effect is there.

Usually after timely treatment and gastric lavage patient will survive.

So don't worry.everything will be fine.

Hope I have answered your query,If you have further questions I will be happy to help.
Dr. Richa
Above answer was peer-reviewed by
Follow-up: Taken sleeping pills Diazepam, Alprozolam and Restyl. Chances of survival? 27 minutes later
But doctor, she has taken the pills on 13th night and she is completely sleeping the whole day ... does the pills might be dissolve in blood..and also heard that if the pills are dissolved in blood then the chances are less for survival. so please let me know

And also she has taken Corex cough syrup of 2 bottles which are banned
Answered by Dr. Richa Agarwal 25 minutes later

In my opinion first you should go to the hospital and get her admitted there and start treatment because you are already very late.

Patient with so much overdose of pills sleep more than 24hrs and that time is very XXXXXXX for there life but I have seen so many patient who survive after overdose of pills.

So please admit her immediately to save her life.

God bless her.
Take care.

Dr. Richa
Above answer was peer-reviewed by
Follow-up: Taken sleeping pills Diazepam, Alprozolam and Restyl. Chances of survival? 8 hours later
my parents admitted her in hospital but the doctors said that she is in danger zone and they were letting my parents know what her current situation is. So i have taken help through online help.
Doctor, in first reply you mentioned that through suction and lavage(gastric) the pills will be removed form the stomach. But when i consult other people most of them said that The pills will dissolve in blood if she is not taken to hospital in less than 6-7 hours. we have admitted my sister nearly after 22-23 hours... so the pills would have dissolve in her blood and the new thing we have came to know is she has taken the pills on EMPTY STOMACH it seems. But you said that through some stomach cleaning process the pills get removed... If the pills were dissolved in her blood then what will happen? Doctor please let me know the truth... so that we can proceed further here.... Waiting for your reply......

NOTE: Taken pills on empty stomach and admitted in hospital nearly after 22-23 hours with overdose of sleeping pills and have taken Corex cough syrup of 2 bottles
Answered by Dr. Richa Agarwal 1 hour later

Let me clarify certain things for you. Yes, it is too late for the gastric lavage now. Also, the contents of the medicine would have entered the blood stream.

I am glad that your sister is at hospital. Please do not panic. Discuss with her treating doctors about her kidney and liver function status.

Also, ask the doctors if a benzodiazepine antagonist like Flumazenil is required for her treatment. The mainstay of treatment now would be to correct and water and electrolyte imbalance quickly along with adequate IV fluids. Dialysis is of limited use in Diazepam overdosing.

With accurate medical support, your sister should be able to get out of this danger soon.

However, no doctor can guarantee the survival rates in such a clinical scenario.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor